West Virginia, 2011

Damaging Winds in West Virginia, July 22, 2011

July 22, 2011 · NWS LWX · 12 events in 5 counties and zones

A hot and humid air mass in place caused high amounts of instability on the 22nd. A stationary boundary triggered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A hot and humid air mass in place caused high amounts of instability on the 22nd. A stationary boundary triggered showers and thunderstorms. The high amounts of instability caused thunderstorms to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 9:29 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 22, 9:29 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1029 AM EDT FRI JUL 22 2011

.SYNOPSIS...
STRONG HIGH PRESSURE WILL IMPACT THE MID ATLANTIC TODAY. A FRONT
SLIPS INTO THE MID-ATLANTIC LATE SATURDAY AND REMAINS OVER THE
AREA THROUGH MONDAY...WHEN ANOTHER COLD FRONT WILL MOVE THROUGH.
THEN...HIGH PRESSURE BUILDS IN.

&&

.NEAR TERM /THROUGH TONIGHT/...
HEAT CONTINUES TODAY UNDER A STRONG DOME OF HIGH PRESSURE
OVERHEAD. AT 10 AM...HEAT INDICES AT WASHINGTON NATIONAL AND THE
MARYLAND SCIENCE CENTER WERE ALREADY AROUND 110!!

HEAT HEADLINES REMAIN AS IS...WITH MUCH OF THE CWA UNDER AN
EXCESSIVE HEAT WARNING THROUGH THIS EVENING FOR HEAT INDEX VALUES
REACHING 115. SOME PLACES MAY HAVE HEAT INDEX VALUES SLIGHTLY
HIGHER. PLEASE REFER TO WBCNPWLWX FOR ADDITIONAL DETAILS INCLUDING
PRECAUTIONARY/PREPAREDNESS ACTIONS FOR THIS DANGEROUS HEAT EVENT.

WITH UPPER RIDGE AND ASSOCIATED HIGH HEIGHTS/TEMPERATURES IN
PLACE AND GENERAL LACK OF SYNOPTIC FORCING...COVERAGE OF ANY
THUNDERSTORMS SHOULD BE LIMITED. HOWEVER...GIVEN THE AMOUNT OF
CAPE FORECAST /4000 J/KG/...ANY ISOLATED THUNDERSTORMS THAT ARE
ABLE TO POP UP WOULD QUICKLY GROW AND COULD BECOME STRONG/SEVERE
WITH DAMAGING MICROBURST WINDS. WITH HIGH PRECIPITABLE
WATERS...HEAVY RAINFALL WOULD ALSO OCCUR. MESOSCALE INFLUENCES WOULD
LIKELY DRIVE ANY CONVECTION. WILL OBVIOUSLY HAVE TO WATCH ANY
POSSIBLE BAY BREEZE...BUT TERRAIN/OROGRAPHICS MAY WIND UP BEING
THE DOMINANT FORCE FOR CELLS INITIATING LATE THIS AFTERNOON /4-5
PM/. OUTFLOWS WILL THEN PLAY A ROLE ON WHETHER OR NOT CONVECTION
CAN MOVE TO THE EAST THIS EVENING BEFORE DIMINISHING.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
MID-ATLC WILL RESIDE ON NE PERIPHERY OF INTENSE UPR RDG THRU WKEND.
EXCESSIVE HEAT AGAIN EXPECTED ON SAT...WITH MAXIMA IN EXCESS OF 100F
MANY AREAS E OF BLUE RIDGE. WITH HIGH RELATIVE HUMIDITY...HEAT
INDICES WILL RESIDE ABOVE 110F FOR MUCH OF THE DAYTIME HOURS IN
THESE AREAS. HEAT ADZY OUT FOR AREAS W OF BLUE RIDGE...WHERE HEAT
INDICES SHUD HOLD IN 105-109F RANGE. DAILY HIGH MAXIMA AND MINIMA IN
JEOPARDY SAT...SEE CLIMATE SECTION FOR DETAILS.

IN ADDITION TO SAT HEAT...SHWRS/TSTMS PSBL ESPECIALLY DURG AFTN/EVE.
CVRG LIKELY TO BE GREATER THAN FRI AS LEE TROF BCMS MORE
PRONOUNCED...BUT STILL SCATTERED IN NATURE. WITH SBCAPE WELL ABV
2000J/KG AND STEEP LLVL LAPSE RATES...SVR WET MICROBURSTS APPEAR
PSBL. IN ADDITION...PWATS INCR TO WELL OVR 2 INCHES...AND COMBINED
WITH DEEP WARM LYR AND WEAK FLOW AT NEARLY ALL LEVELS...THERE IS A
THREAT OF SLOW-MOVING HIGHLY EFFECTIVE RAINFALL PRODUCERS. DESPITE
FAIRLY DRY ANTECEDENT CONDS...RISK FOR LOCALIZED FLASH FLOODING
WILL EXIST. DIURNAL LULL IN CNVCTN SAT NGT FOLLOWED BY EVEN GREAT
CVRG OF SHWRS/TSTMS SUN AFTN/EVE AS FRONT SLIPS ACRS MASON-DIXON
LINE. SIMILAR ENVIRONMENTAL CONDS FOR TSTM CHARACTERISTICS AS
SAT...SO AFOREMENTIONED SVR/FLASH FLOOD RISKS CONT.

LITTLE RH RELIEF THRU LATE MON...WHEN CDFNT SHUD MOVE THRU
CWA...BRINGING CHC POPS. TEMPS WILL RMN ABV NRML...BUT SIGNIFICANT
CLOUD-COVER MAY INHIBIT WRMG TO SOME XTNT. STILL...HEAT INDICES AT
LEAST ON SUN AFTN APPEAR LIKELY TO XCD 100F ALONG AND E OF I-95
CORRIDOR.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
CDFNT MOVES THRU MON EVE/NGT...BRINGING SEASONAL TEMPS AND LOWER RH
IN ITS WAKE FOR TUE. AFTER FRONT AND ASSOCIATED UPR SHRTWV TROF MOVE E
OF RGN BY TUES NGT...HIPRES BUILDS IN WITH DRY AND GRADUALLY HIGHER
TEMPS THRU MIDDLE OF NEXT WK.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
EXPECT CUMULUS DEVELOPMENT TODAY WITH BASES AROUND 5-7K FT.
ANY STORMS THAT ARE ABLE TO FORM WOULD TEND TO OCCUR OVER THE
HIGHER TERRAIN THIS AFTERNOON. THERE IS A CHANCE THEY COULD MOVE
EAST TOWARD THE HUBS THIS EVENING...BUT CONFIDENCE IS LOW IN THIS
OCCURRENCE ATTM.

OCNL LATE NIGHT/EARLY MORNING MVFR HZ/BR LIKELY THRU MON AS
MOISTURE-RICH ATMOSPHERE RMNS IN PLACE. CHC OF MAINLY AFTN/EVE
SHWRS TSTMS THRU MON. CDFNT MON NGT SHUD BRING DRIER CONDS AND
HIPRES BY TUE.

&&

.MARINE...
WNDS VEERING WLY W/ SPDS DROPPING BLO 10KT ATTM. XPCTG WNDS TO BACK
SLY BY MIDDAY...AND CONT INTO THE EVNG. NO HEADLINES XPCTD.

SCATTERED MAINLY AFTN/EVE TSTMS EXPECTED ACRS THE WATERS SAT THRU
MON...BEFORE A CDFNT PASSES THROUGH. HIPRES BUILDS IN BEHIND TUE AND
CONTS THRU MUCH OF WK.

&&

.CLIMATE...
BELOW ARE THE DAILY RECORD HIGH MAXIMUM AND MINIMUM TEMPERATURES FOR
THE 3 MAJOR CLIMATE SITES OF WFO BALTIMORE-WASHINGTON FOR THE NEXT
FEW DAYS...

         7/22          7/23          7/24
        MAX/HIGH MIN  MAX/HIGH MIN  MAX/HIGH MIN

DCA      103 81        101 81        101 81

BWI      101 81        102 79        101 82

IAD       98 75         99 73         99 78

     ADDTL HEAT RELATED INFO FOR WASHINGTON DC AND BALTIMORE MD...

WASHINGTON DC...

MOST CONSECUTIVE NUMBER OF DAYS OF 100F OR BETTER IN WASHINGTON...FOUR
RECORDED JULY 19TH-22ND 1930.

THERE HAVE BEEN 3 OCCURRENCES OF THREE CONSECUTIVE DAYS OF 100F OR
BETTER IN WASHINGTON...JULY 8-10 1993...JULY 15-17 1988...AND AUG
3-5 1930.

REGARDING HEAT INDEX RECORDS...THE NWS DOES NOT KEEP OFFICIAL HEAT
INDEX RECORDS.

A COMPUTER SEARCH OF HOURLY WASHINGTON DC SURFACE OBSERVATIONS WAS
MADE FOR A PERIOD FROM 1930 TO THE PRESENT. THIS SEARCH MAY HAVE
INCLUDED PERIODS OF MISSING DATA. UNOFFICIALLY THE SEARCH FOUND:

THE HIGHEST HEAT INDEX IN WASHINGTON DC SINCE 1930 IS UNOFFICIALLY
122F AS COMPUTED FROM THE SURFACE OBSERVATION ON JULY 16TH 1980 AT
4PM EDT...USING A SURFACE AIR TEMPERATURE OF 103F...AND A DEW POINT
OF 78F.

HOWEVER...DURING THIS PERIOD OF RECORD...1930 TO PRESENT...THERE
WERE OTHER INSTANCES OF HIGHER HEAT INDICES. SOME OF THESE
INSTANCES OCCURRED IN THE MID 1940S...AND THE CORRESPONDING DEW
POINT TEMPERATURES APPEARED QUESTIONABLE. HENCE THESE DATES WERE
NOT USED IN THE HEAT INDEX SEARCH.

THE HIGHEST HEAT INDEX IN WASHINGTON DC LAST YEAR WAS 108F RECORDED
ON JULY 24TH BETWEEN 3 AND 5 PM EDT.

AT 3PM EDT TODAY...JUL 21...THE HEAT INDEX AT WASHINGTON REAGAN
NATIONAL AIRPORT...DCA...WAS 111F. THIS WAS BASED ON AN AIR TEMP OF
97...AND DEW POINT OF 76F.

UNTIL TODAY...THE LAST TIME WASHINGTON DC HAD A HEAT INDEX OF 110F
WAS AUGUST 3RD 2002 AT 1 PM EDT...95F/77F.

BALTIMORE MD...

MOST CONSECUTIVE NUMBER OF DAYS OF 100F OR BETTER IN BALTIMORE...
FOUR... RECORDED FROM JULY 19TH-22ND 1930.

THERE HAVE BEEN 6 OCCURRENCES OF THREE CONSECUTIVE DAYS OF 100F OR
BETTER IN BALTIMORE...THE LAST OCCURRED LAST YEAR FROM JULY 5TH-7TH.

REGARDING HEAT INDEX RECORDS...THE NWS DOES NOT KEEP OFFICIAL HEAT
INDEX RECORDS.

A COMPUTER SEARCH OF HOURLY BALTIMORE MD SURFACE OBSERVATIONS WAS
MADE FOR A PERIOD FROM 1978 TO THE PRESENT. THIS SEARCH MAY HAVE
INCLUDED PERIODS OF MISSING DATA. UNOFFICIALLY THE SEARCH FOUND:

THE HIGHEST HEAT INDEX IN BALTIMORE SINCE 1978 IS UNOFFICIALLY 122F
AS COMPUTED FROM THE SURFACE OBSERVATION ON JULY 15TH 1995 FOR BOTH
THE 2PM AND 3PM OBSERVATIONS. BOTH OBS HAD THE SAME SURFACE AIR TEMP
OF 102F...AND DEW POINT OF 79F.

AT 3PM EDT TODAY...THE HEAT INDEX IN DOWNTOWN BALTIMORE AT THE
MARYLAND SCIENCE CENTER WAS 117F...BASED ON AN AIR TEMPERATURE OF
103F AND DEW POINT OF 75F.

AT 2PM EDT TODAY...THE HEAT INDEX AT BWI AIRPORT...BWI...WAS 110F
BASED ON AN AIR TEMP OF 97...AND DEW POINT TEMP OF 76F.

LAST YEAR...2010...THE HIGHEST HEAT INDEX IN BALTIMORE WAS 110F.
THIS OCCURRED ON JULY 24TH WITH BOTH THE 2PM EDT...99F/73F...AND
3PM...100F/72F...SURFACE OBSERVATIONS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
     EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM EDT SATURDAY FOR
     DCZ001.
MD...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR
     MDZ003>007-009>011-013-014-016>018-502.
     EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM EDT SATURDAY FOR
     MDZ004>007-009>011-013-014-016>018.
     HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ501.
     HEAT ADVISORY FROM 10 AM TO 8 PM EDT SATURDAY FOR MDZ003-501-
     502.
VA...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR
     VAZ025>031-036>040-042-050>057-501-502.
     EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM EDT SATURDAY FOR
     VAZ036>040-042-050>057-501-502.
     HEAT ADVISORY FROM 10 AM TO 8 PM EDT SATURDAY FOR VAZ025>031.
WV...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR
     WVZ051>053.
     HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR WVZ050-055-
     501>504.
     HEAT ADVISORY FROM 10 AM TO 8 PM EDT SATURDAY FOR WVZ050>053-
     055-501>504.
MARINE...NONE.

&&

SYNOPSIS...BPP/SBK
NEAR TERM...BPP/HTS
SHORT TERM...SBK
LONG TERM...SBK/BPP
AVIATION...BPP/SBK
MARINE...SBK/HTS
CLIMATE...SMZ/SBK
Hazardous weather outlook, Jul 22, 9:40 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT FRI JUL 22 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1040 AM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A
FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT SATURDAY. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...
PRIMARILY IN THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH
FLOODING. A FEW STORMS ON SATURDAY MAY ALSO BE SEVERE WITH
DAMAGING WINDS THE PRIMARY THREAT.

HEAT INDEX VALUES MAY REACH 105 DEGREES SUNDAY. A HEAT ADVISORY
MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...PLEASE
FORWARD ANY RAINFALL OR THUNDERSTORM WIND REPORTS TO THE NATIONAL
WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1040 AM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

HEAT ADVISORY AND WARNINGS ARE IN EFFECT TODAY. PLEASE REFER
TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR FURTHER DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL POSSIBLE LATE THIS
AFTERNOON IN THE APPALACHIANS AND POTOMAC HIGHLANDS...AND ACROSS
THE REST OF THE OUTLOOK AREA THIS EVENING. A FEW STORMS COULD
PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT SATURDAY. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...
PRIMARILY IN THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH
FLOODING. A FEW STORMS ON SATURDAY MAY ALSO BE SEVERE WITH
DAMAGING WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...PLEASE
FORWARD ANY RAINFALL OR THUNDERSTORM WIND REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Jul 22, 12:14 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
114 PM EDT FRI JUL 22 2011

WVZ050-055-221730-
HARDY WV-HAMPSHIRE WV-
114 PM EDT FRI JUL 22 2011

...STRONG THUNDERSTORM TO AFFECT HARDY AND HAMPSHIRE COUNTIES...

AT 114 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF PURGITSVILLE...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE MCNEILL AND BEAN SETTLEMENT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY DOWNPOURS...WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL
CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3921 7865 3906 7881 3918 7901 3924 7898
      3927 7895 3927 7894
TIME...MOT...LOC 1714Z 308DEG 5KT 3920 7889

JRK

The radar

The Sterling radar (KLWX), 97 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 22, 12:56 PM EST
Where
Morgan County, 1.79 mi ENE of Potomac Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.687, -78.138

Several large trees were down and numerous large branches were down for a two mile stretch in vicinity of River Road.

Thunderstorm Wind, Hampshire

When
July 22, 1:12 PM EST
Where
Hampshire County, 1.03 mi WNW of Purgitsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.234, -78.939

Trees were down on Huffman Road near Route 220.

Thunderstorm Wind, Hampshire

When
July 22, 1:16 PM EST
Where
Hampshire County, 0.11 mi W of Levels
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.480, -78.552

A tree was down in Levels near the intersection of Little Cacapon and Levels Roads.

Thunderstorm Wind, Morgan

When
July 22, 1:33 PM EST
Where
Morgan County, 1.27 mi SSE of Berkeley Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.613, -78.220

Seven trees were blown down that were one to two feet in diameter.

Thunderstorm Wind, Hampshire

When
July 22, 1:38 PM EST
Where
Hampshire County, 2.15 mi NNW of Points
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.457, -78.640

Trees were down near Campbell Road and Springfield Pike.

Thunderstorm Wind, Berkeley

When
July 22, 1:51 PM EST
Where
Berkeley County, Hainesville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.530, -77.920

Trees were down on St. Andrews Drive near Williamsport Pike and Bedington Road.

Thunderstorm Wind, Berkeley

When
July 22, 1:52 PM EST
Where
Berkeley County, 0.88 mi SW of Hainesville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.520, -77.930

A tree fell onto power lines near the intersection of Williamsport Pike and Railroad Drive.

Thunderstorm Wind, Berkeley

When
July 22, 2:00 PM EST
Where
Berkeley County, 3.17 mi WNW of Marlowe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.594, -77.927

Tree branches were down near Grade Road and Vineyard Road.

Thunderstorm Wind, Berkeley

When
July 22, 2:03 PM EST
Where
Berkeley County, 0.97 mi W of Falling Waters
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.549, -77.918

Several branches that were six to eight inches in diameter were down. A large tree was knocked onto power lines near the intersection of St. Andrews Drive and Spring Mills Road.

Thunderstorm Wind, Grant

When
July 22, 3:50 PM EST
Where
Grant County, 2.15 mi S of Maysville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.089, -79.168

A storm spotter estimated wind gusts to be around 60 mph.

Thunderstorm Wind, Grant

When
July 22, 4:00 PM EST
Where
Grant County, 0.87 mi E of Cabins
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.998, -79.204

A few trees were knocked down across the roadway near the intersection Corners Road and North Fork Highway.

Thunderstorm Wind, Hardy

When
July 22, 4:20 PM EST
Where
Hardy County, 0.93 mi NNE of Durgon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.993, -79.045

Two trees were down across Durgan Road as well as several branches and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335527, 335528, 335529, 335526, 335530, 335531, 335534, 335533, 335532, 335540, 335535, 335537.